Alert archive / Kentucky / Flash Flood Warnings in 2009

Flash Flood Warning 53, NWS Jackson, KY

August 12, 2009Pike County, Kentucky

NWS Jackson, KY issued this flash flood warning at Aug 12, 2009, 3:04 AM EDT for Pike County, Kentucky. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2009, 3:04 AM EDT (07:04 UTC)
Expired
Aug 12, 2009, 6:00 AM EDT
In force
3 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Pike County, KY

The radar

The Charleston,WV radar (KRLX), 92 km from the middle of the area, began a volume at 07:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 5:51 AM EDTFLASH FLOODKimper, KYFLOODWATER WAS REPORTED TO BE UP TO A RESIDENCE NEAR THE GRADE SCHOOL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 167 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 00:00Z, 7.1 hours before the alert went out and 235 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 00:00Z on 2009-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 00:00Z on 2009-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
320 J/kg
Mixed-layer CIN
-39 J/kg
Mixed-layer LCL
884 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KJKL 120704
FFWJKL
KYC195-121000-
/O.NEW.KJKL.FF.W.0053.090812T0704Z-090812T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
304 AM EDT WED AUG 12 2009

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN PIKE COUNTY IN SOUTHEAST KENTUCKY...

* UNTIL 600 AM EDT

* AT 301 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  PRECIPITATION HEAVY ENOUGH TO CAUSE FLASH FLOODING FROM A
  THUNDERSTORM OVER THE WARNED AREA.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO AREAS IN
  THE VICINITY OF HEENAN...JARAD...PISO AND VARNEY.

FLASH FLOODING IS BEING CAUSED BY THUNDERSTORMS PRODUCING HEAVY RAIN
AND MOVING REPEATEDLY OVER THE SAME AREAS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3752 8197 3738 8218 3751 8257 3768 8253
      3761 8216 3759 8213 3756 8213 3756 8208
      3754 8206 3756 8204 3754 8203 3755 8198
      3754 8196

$$

JACOBSON
2 follow-up statements
000 
WGUS73 KJKL 120910
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
510 AM EDT WED AUG 12 2009

KYC195-121000-
/O.CON.KJKL.FF.W.0053.000000T0000Z-090812T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIKE KY-
510 AM EDT WED AUG 12 2009

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 600 AM EDT FOR
NORTHERN PIKE COUNTY...

AT 502 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE RAIN FALLING OVER NORTHERN SECTIONS OF PIKE COUNTY. 
ALTHOUGH THE HEAVER RAIN HAS TAPERED OFF...WATER CONTINUES TO RUNOFF 
INTO AREA CREEKS AND STREAMS AND THIS MAY CAUSE OR CONTINUE FLASH 
FLOODING OVER THE WARNED AREA.

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO VARNEY...
SIDNEY...PISO...META...MCANDREWS...JARAD...HUDDY...HEENAN...HARDY...
CANADA AND BELFRY

PRECAUTIONARY/PREPAREDNESS ACTIONS...

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE
UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS
SUBJECT TO FLOODING WHEN WATER BEGINS RISING.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

&&

LAT...LON 3752 8197 3738 8218 3751 8257 3768 8253
      3761 8216 3759 8213 3756 8213 3756 8208
      3754 8206 3756 8204 3754 8203 3755 8198
      3754 8196

$$

PELTON
000 
WGUS73 KJKL 120957
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
557 AM EDT WED AUG 12 2009

KYC195-121004-
/O.EXP.KJKL.FF.W.0053.000000T0000Z-090812T1000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
PIKE KY-
557 AM EDT WED AUG 12 2009

...THE FLASH FLOOD WARNING WILL EXPIRE AT 600 AM EDT FOR NORTHERN
PIKE COUNTY...

AS OF 554 AM EDT...KENTUCKY STATE POLICE IN PIKEVILLE REPORTED THAT 
NO HIGH WATER PROBLEMS WERE OCCURRING. THEREFORE...THE FLASH FLOOD 
WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT ANY FLOODING TO THE NATIONAL WEATHER SERVICE...CALL TOLL
FREE AT...1...8 7 7...6 3 3...6 7 7 2...WHEN YOU CAN DO SO SAFELY.

LAT...LON 3752 8197 3738 8218 3751 8257 3768 8253
      3761 8216 3759 8213 3756 8213 3756 8208
      3754 8206 3756 8204 3754 8203 3755 8198
      3754 8196

$$

PELTON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:00 AM EDT, 4 minutes earlier.

Area forecast discussion, Aug 12, 3:00 AM EDT, 4 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE JACKSON KY
300 AM EDT WED AUG 12 2009

.SHORT TERM.../TODAY THROUGH FRIDAY/

AS THE FRONT IS MOVING THROUGH THE AREA...IT APPEARS TO BE GETTING
HUNG UP ALONG THE VIRGINIA BORDER. SOME OF THE CELLS HAVE BEEN
TRAINING AND THERE WERE REPORTS OF A MOTORIST NEED RESCUE IN THE
AVAWAM AREA OF PERRY COUNTY. THE KENTUCKY STATE POLICE IN HAZARD
CHECKED THEIR RAIN GAUGE AND THEY HAD 1.82 INCHES OF RAIN OVER THE
LAST TWO DAYS. LESLIE COUNTY ACTUALLY APPEARS TO HAVE GOTTEN THE
WORST OF IT...HOWEVER NO FLASH FLOOD REPORTS HAVE BEEN RECEIVED YET.
THERE IS AN CLUSTER OF THUNDERSTORM THAT ARE MOVING INTO ROCKCASTLE
AND ESTILL COUNTY. BECAUSE THEY ARE MOVING SO SLOWLY...THEY NEED TO
BE WATCHED FOR FLASH FLOOD POTENTIAL AS WELL. THERE DOES NOT SEEM TO
BE A LOT OF ACTIVITY BEHIND THE FRONT OTHER THAN THAT SMALL CLUSTER
OF STORMS.

THE MODELS ARE IN GOOD GENERAL AGREEMENT WITH THE HANDLING OF THE
MAJOR UPPER AIR FEATURES. ALL THE MODELS ARE MOVING THE UPPER TROUGH
THROUGH THE AREA BY 8 PM TONIGHT. THE TROUGH MOVES VERY SLOWLY OFF
TO THE EAST AS AN UPPER RIDGE BUILDS INTO THE AREA ON THURSDAY. THE
ECMWF IS SHOWING SOME SCATTERED DIURNAL PRECIPITATION OVER THE AREA ON
THURSDAY AND FRIDAY AFTERNOON...HOWEVER THE GFS IS NOT SHOWING ANY
PRECIPITATION AND THE NAM IS SHOWING JUST A COUPLE OF DOTS OF
PRECIPITATION FORMING. THE NAM BUFR SOUNDING IS SHOWING A SIGNIFICANT
CAP FORMING AT 12K FEET ON THURSDAY AND GETTING EVEN STRONGER FOR
FRIDAY. WITH THIS IN MIND...WILL KEEP THINGS DRY AFTER THE LAST OF
THE SHOWERS MOVE THROUGH THE AREA TODAY. THE NAM BUFR IS SHOWING SOME
SIGNIFICANT DRYING AFTER 8 AM AS WELL AS A CAP FORMING THIS AFTERNOON
AFTER 2 PM. AS SUCH...WILL BE QUICKLY MOVING ANY SLIGHT CHANCES OF
PRECIPITATION OUT OF THE AREA DURING THE DAY TODAY AND WILL ONLY
INCLUDE THE POSSIBILITY OF SHOWERS DUE TO THE CAP ALOFT. I MIGHT BE
TOO SLOW ON MOVING THE CHANCE OF SHOWERS OUT TODAY. THIS COULD BE
ADJUSTED BY DAY SHIFT DURING THE MORNING UPDATE.

FOR TEMPS...WENT WITH THE COLDEST OF THE MOS AS THE MOS HAS BEEN
GENERALLY TOO WARM OVER THE LAST WEEK. LONG TERM AFD WILL BE OUT BY 3 AM.

.LONG TERM.../FRIDAY NIGHT THROUGH TUESDAY/...UPDATED

UPPER LEVEL RIDGING IS EXPECTED TO BE CENTERED NEAR BERMUDA EARLY IN
THE PERIOD...WITH ANOTHER UPPER LEVEL RIDGE AXIS FROM THE SOUTHERN
PLAINS NE TOWARD THE OH VALLEY. A WEAKNESS IS EXPECTED TO BE OVER THE
CENTRAL GULF COAST STATES NORTHEAST TOWARD THE SOUTHERN APPALACHIANS.
THE REMNANTS OF THE FRONT THAT IS CURRENTLY PASSING THROUGH THE REGION
IS ALSO EXPECTED TO BE OVER THE SOUTHEASTERN STATES AT THAT TIME.

OVER THE WEEKEND...THE RIDGE IS EXPECTED TO BUILD WEST TOWARD THE
REGION....WITH THE REGION GETTING INTO A RETURN FLOW OF MOISTURE. A
FEW WEAK DISTURBANCES COULD LEAD TO SOME CONVECTION AT ANY TIME...BUT
THIS PATTERN FAVORS MAINLY DIURNALLY DRIVER AFTERNOON AND EVENING
CONVECTION. BY THE END OF THE PERIOD THE RIDGE CENTER IS EXPECTED TO
SHIFT INTO THE SOUTHEASTERN UNITED STATES. DIURNALLY DRIVEN CONVECTION
CANNOT BE RULED OUT ON MON OR TUE EITHER...BUT WITH THE RIDGE CENTER
EXPECTED TO BE CLOSER TO THE REGION...THE ATMOSPHERE MAY BE LARGELY
CAPPED SO LESS IN THE WAY OF COVERAGE THAN OVER THE WEEKEND MAY
OCCUR. FOR NOW CONTINUED WITH SLIGHT CHANCE TO CHANCE POPS FOR THE
DIURNAL CONVECTION. THE PREVIOUSLY FORECAST TEMPS AND OTHER WEATHER
ELEMENTS ARE IN LINE WITH RECENT GUIDANCE SO VERY LITTLE CHANGE WAS
MADE THERE...WITH TEMPS NEAR OR A FEW DEGREES WARMER THAN AVERAGE FOR
MID AUGUST.

&&

.AVIATION.../06Z TO 06Z/...

THERE ARE SCATTERED SHOWERS AND THUNDERSTORMS GENERALLY ALONG THE
VIRGINIA BORDER AND ALSO A CLUSTER OF THUNDERSTORMS AND SHOWERS
ENTERING ROCKCASTLE AND ESTILL COUNTIES. THE STORMS SHOULD START TO
GENERALLY START TO DIE DOWN AND MOVE OFF TO THE EAST OVER THE NEXT
FEW HOURS. DO NOT CURRENTLY EXPECT ANY OF THE CONVECTION TO MOVE OVER
THE TAF STATIONS WITH THE EXCEPTION OF MAYBE JKL. HAVE KEPT SOME CBS
IN THE FORECAST...HOWEVER THEY SHOULD BE PRETTY MUCH OVER BY MID
MORNING AS A CAP DEVELOPS AT ABOUT 12K FT AFTER 14Z. JKL WILL HAVE THE
WORST CONDITIONS THIS MORNING A SOME OF THE STRATUS THAT FORMS WILL
BE GROUND BASED UP ON THE HILL. EXPECT SOME VARIABLE CIGS AND VIS AS
THE FRONT MOVES THROUGH THE AREA AT JKL.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SHORT TERM...JJ
LONG TERM....JP
AVIATION...JJ
Hazardous weather outlook, Aug 11, 4:12 PM EDT, 10 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
412 PM EDT TUE AUG 11 2009

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-122315-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
412 PM EDT TUE AUG 11 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TONIGHT.

THUNDERSTORMS ARE POSSIBLE TONIGHT. SOME STORMS COULD BECOME STRONG
AND PRODUCE GUSTY WINDS AND LOCALLY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THUNDERSTORMS ARE POSSIBLE WEDNESDAY. THERE IS ALSO A CHANCE FOR
THUNDERSTORMS FROM FRIDAY THROUGH MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

JJ/DUSTY

In the hours before

Local storm report, Aug 12, 1:25 AM EDT, 1 hour 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON KY
125 AM EDT WED AUG 12 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0102 AM     FLASH FLOOD      2 E AVAWAM              37.22N 83.24W
08/12/2009                   PERRY              KY   COUNTY OFFICIAL

            PERRY COUNTY DISPATCH RELAYED THAT A TROPPER IN THE BIG
            CREEK AREA REPORTS THAT SEVERAL INCHES OF WATER ARE
            FLOWING OVER KY HIGHWAY 1096 IN THE AVAMAM AREA.

&&

JP

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:06 AM EDTFlash Flood WarningJKLHarlan, Leslie, Perry3 hr
Aug 12, 4:00 AM EDTAreal Flood WarningJKLLeslie6 hr
Aug 12, 7:08 AM EDTAreal Flood WarningJKLPike3 hr
Aug 12, 10:00 AM EDTAreal Flood WarningJKLLeslie6 hr
Aug 12, 10:07 AM EDTAreal Flood WarningJKLPike3 hr
Aug 12, 5:00 PM EDTAreal Flood AdvisoryJKLFloyd, Knott, Letcher, Pike2 hr

Nearby

Flash Flood Warnings in Kentucky, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.